Posted by Elizabeth on October 5, 2001, at 11:53:51
In reply to Re: hanging in there » Lorraine, posted by shelliR on October 3, 2001, at 20:53:28
> Actually, I might ask about raising the wellbutrin and keeping the nardil at 30mg. Nardil at 45mg really messes up my sleep.
> He'll probably want to add more for me to sleep,
I'm confused here: more of what?
> but I'm curious anyway what wellbutrin at 400 or 450mg might feel like.
You're getting into the danger zone there, and your pdoc might be unwilling (though he seems to be willing to do an awful lot of surprising things :-) ).
> I do think the tiredness is premenstrual. This is my normal premenstrually, different from the last few crazy months.
Are your periods regular? I'm curious because buprenorphine seems to be making mine very irregular and unpredictable.
> No, it comes back to idea that the half-life is long enough that it shouldn't matter. Except for very sensitive and/or stange people. < g >
It's not the half-life as such (Nardil is actually very short-lived); it's the time required for new MAO to be manufactured that is relevant here. Alternating days with Nardil or Parnate is a reasonable way to increase the dose more gradually than the available pills allow you to do easily. (Marplan comes in regular tablets, without the thick layer of pharmaceutical glaze that Nardil and Parnate have, so it's easier to split.) It's useful for tapering off MAOIs, as well.
> I have the suspicion that oxy and other opiates are being used with fms patients, who frequently (always) have depression as well as tender points and that this is how its use is spreading.
I think so too. Really, opioids were the first antidepressants ever used; it's just become politically incorrect to prescribe them for depression today. But it's becoming more acceptable to prescribe them for chronic pain. Pain specialists have more experience in using opioids than psychiatrists do, so they're presumably more comfortable about prescribing opioids.
> Last time I followed anyone with fms they were given elivil for the fms and it seemed to really work.
I've heard of Effexor and Meridia being used, too.
> Interesting to use tricylics in that way.
They help with neuropathic pain; I don't know much about FMS or why they might help with it. It might be of interest to you that when I was taking Nardil, my back pain went away. Both times. And the pain returned very soon after I d/c'd the Nardil.
> I know that there there is now a field for pain specialists and pain management clinics and I don't know how long these clinics have been around, like whether these are new things being moved away from internists.
"Pain management" sounds like a code phrase to mean something other than "pain *treatment*," if you know what I mean!
> In the past few days, I decided I wanted to terminate with my therapist, then last night I talked to my therapist friend to get her feedback. I wasn't happy with any of the options that my friend was bringing up in trying to help. (I hate that. I hate when I ask for help, then I keep saying, no, that wouldn't work, no I couldn't do that, no, etc. etc. etc., and I end up being sorry that I brought the whole thing up, and I'm sure that my friend felt so also.)
I know the feeling -- although it's even more annoying when the well-meaning suggestions are offered unsolicited, IMO. :-}
> My therapist would call it poor affect management. Her constant need to classify everything in psychobabble (if you'll excuse that term on this board!) makes me feel that she needs to push her status up (really all therapists) and mine(patients) down.
Oh yes, pathologizing every feeling you have, everything you do, etc., is annoying on many different levels!
> I am feeling sick of having a therapist, told her what I really wanted was a coach.
I feel the same -- I'm not in talk therapy right now, but I feel like a "coach" or somebody like that could be helpful to me. How do I go about finding such a person, though (if you know)?
From what you say, it sounds to me like you should start trying to find a new therapist -- preferably one with references -- before closing the book with your current therapist. Would that be possible?
> Also I remember what you said about getting more from a therapist who is not necessarily smarter than you, but my experience has been that having a very very quick and smart therapist has helped me so much.
I understand -- you need a therapist who can keep up with you. :-)
> I am a INTJ.
> It may be possible to add a very low dose of seligeline, while it's still a reversible MAOI. Have you done any research on this?
Selegiline is an irreversible MAOI, but at low doses it's a selective inhibitor of MAO-B. I've heard of some people being helped by low-dose selegiline, so it might be worth a try (depending on what you were thinking of mixing it with). I think it tends to be better tolerated than the other MAOIs.
> That's so strange to me. I literally took 45mg for weeks and felt nothing, and than it totally kicked in. But that's true, it never made any different when I took it, still same side effects (around waking up every few hours at night, and afternoon fatigue.)
I think that MAOIs interfere with circadian rhythms, rather than simply being activating.
> I don't think I've heard of sexual impairment on valium. Didn't affect me at all that way.
I think that sedatives can be impairing for men but would expect barbiturates or alcohol to be much more of a problem than benzos.
> I'm reluctant to try Klonopin (??) b/c I have heard it has some sexual impairment plus I have also heard that while it helps with anxiety it can actually worsen depression.
I think it can, although I also think that some people might be interpreting sedation as depression. I'm not sure about the sexual thing, apart from the sedative effect which seems to be common to all benzos. (FWIW, my SO takes Klonopin -- recently switched from Xanax -- and I haven't noticed a problem.)
> Most people who have a dissociative disorder are both on an AD and klonopin.
That makes sense, but why Klonopin instead of any other benzo?
> I would say valium would have a greater tendency than klonopin to cause depression.
Why would that be, I wonder?
> As for cognitive impairment, I actually think valium helps me with that, because it stablizes me and grounds me and that adds to my cognitive abilities.
That's kind of what buprenorphine does for me, among other things. (This isn't unique to buprenorphine: morphine and other mu-opioids have the same effect. Benzos, however, do not.)
> Well, I got my masters on nardil, and I don't remember having any cognitive difficulties.
I took the GRE on Nardil, to provide a counterexample. :-)
> I take atarax to sleep and it also works the next day for me as an antihistamine.
A very strong antihistamine. I've taken it a few times (to offset the pruritis caused by buprenorphine), and although it works very well, it's pretty heavy on the side effects (sedation, appetite stimulation, etc.). It's a great sleeping pill for lots of people, that's definitely true -- I think that it's often forgotten when doctors are looking for something to help their patients sleep.
I think that promethazine probably has milder side effects and is just as good an antihistamine, but if you're looking for a sleeping pill, Atarax is a good choice.
> If you can get away with it financially (and it appears that you can), I can't see working twelve hours a day, except for myself. And if I had kids, I probably couldn't see it at all.
I don't work 12 hrs/day, but my SO does (counting commute time). It sucks.